Bulletin of Mathematical Biology

, Volume 75, Issue 6, pp 967–987

Probabilistic Approach for Predicting Periodic Orbits in Piecewise Affine Differential Models

Original Article

DOI: 10.1007/s11538-012-9773-6

Cite this article as:
Chaves, M., Farcot, E. & Gouzé, JL. Bull Math Biol (2013) 75: 967. doi:10.1007/s11538-012-9773-6


Piecewise affine models provide a qualitative description of the dynamics of a system, and are often used to study genetic regulatory networks. The state space of a piecewise affine system is partitioned into hyperrectangles, which can be represented as nodes in a directed graph, so that the system’s trajectories follow a path in a transition graph.

This paper proposes and compares two definitions of probability of transition between two nodes A and B of the graph, based on the volume of the initial conditions on the hyperrectangle A whose trajectories cross to B. The parameters of the system can thus be compared to the observed transitions between two hyperrectangles. This property may become useful to identify sets of parameters for which the system yields a desired periodic orbit with a high probability, or to predict the most likely periodic orbit given a set of parameters, as illustrated by a gene regulatory system composed of two intertwined negative loops.


Piecewise affine models Genetic networks 

Copyright information

© Society for Mathematical Biology 2012

Authors and Affiliations

  • Madalena Chaves
    • 1
  • Etienne Farcot
    • 2
  • Jean-Luc Gouzé
    • 1
  1. 1.BIOCOREINRIASophia AntipolisFrance
  2. 2.Montpellier cedex 5France

Personalised recommendations